Alert archive / West Virginia / Special Weather Statements in 2011

Special Weather Statement, NWS Charleston, WV

September 3, 2011McDowell County, West Virginia

NWS Charleston, WV issued this special weather statement at Sep 3, 2011, 2:39 PM EDT for McDowell County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2011, 2:39 PM EDT (18:39 UTC)
Expired
Sep 3, 2011, 3:15 PM EDT
In force
36 min
Issued by
NWS Charleston, WV

County McDowell County, WV

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

762 
WWUS81 KRLX 031839
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
239 PM EDT SAT SEP 3 2011

WVZ033-031915-
MCDOWELL WV-
239 PM EDT SAT SEP 3 2011

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MCDOWELL COUNTY...

AT 236 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF WELCH...MOVING NORTHEAST AT 5 MPH.

THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. 

THIS STORM WILL BE NEAR ANAWALT AROUND 245 PM AND KIMBALL AROUND 315
PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3737 8167 3749 8147 3732 8136 3730 8139
      3727 8142 3727 8145 3724 8149 3722 8152
      3720 8157 3720 8163

$$

26

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Sep 3, 10:38 AM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Sep 3, 10:38 AM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1038 AM EDT SAT SEP 3 2011

.SYNOPSIS...
HIGH PRESSURE BRINGS HOT AND MAINLY DRY WEATHER FOR TODAY. STRONG COLD
FRONT ARRIVES LATE SUNDAY INTO MONDAY...BEFORE STALLING TO THE
EAST. TROPICAL MOISTURE THEN FLOWS NORTHWARD FOR THE NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
FCST GENERALLY ON TRACK. FG HAS LIFTED INTO SOME HZ THIS MORNING
AND EXPECT THIS TO BE THE CASE FOR ANOTHER HR OR TWO UNTIL MIXING
COMMENCES. BEST CONVECTIVE POTENTIAL LIES IN THE MTNS ONCE AGAIN
FOR THE AFTN. REGIONAL RADAR MOSAIC SHOWS SHRA/TSRA OVER MD MOVING
SW INTO NORTHERN VA ATTM ASSOCIATED WITH SUBTLE RIPPLE IN FLOW. EXPECT
THIS TREND TO CONT INTO AFTN HRS...TRACKING INTO VA AROUND EASTERN
SIDE OF RIDGE. THINK ONCE THE CAP BREAKS LATER THIS
AFTN...CONVECTION WILL FIRE IN THE MTNS GIVEN LAPSE RATES AND ELEV
HEAT SRC. NO REAL SYNOPTIC/MESCAL DEFINITIVE FORCING MECHANISM
THOUGH ASIDE FROM PROXIMITY TO AFOREMENTIONED DISTURBANCE IN VA.
WILL BUMP UP POPS INTO LKLY ON THE RIDGES. FLOW REMAINS RATHER
WEAK...WITH CELL MOVEMENT MORE TOWARD SW AT A SLOW PACE. GIVEN THE
LOOK TO SOUNDINGS...HAVE INSERTED GUSTY WINDS AND LCL HVY RAIN IN
MTNS. OUTSIDE OF MTNS...HAVE LOCALES DRY WITH MEAGER MOISTURE AND
NO FORCING TO WORK FROM.

NO CHANGES TO HEADLINES ATTM. MODELS ARE INSISTENT ON ENOUGH
MIXING ALOFT OF DRY AIR ACROSS NORTHERN AREAS TO DROP DWPTS THRU
MID 60S THIS AFTN. WILL MONITOR NEXT FEW HRS THOUGH TO SEE IF THIS
HOLDS TRUE...AS PKB COULD GET CLOSE TO ADV THRESHOLDS AND NEED
INCLUSION INTO HEAT ADV.

PREVIOUS DISCUSSION...

QUIET MORNING IN PROGRESS...WITH OCCASIONAL PATCHES OF MID CLOUD
FLOATING DOWN FROM THE NORTH AND SOME LOW CLOUDS TRYING TO COLLECT
ALONG THE EASTERN SLOPES.  VALLEY FOG FORMING UP NICELY AS WELL.

OVERALL...NOT A LOT OF CHANGE TO GOING FORECAST.  FOG/LOW CLOUDS
WILL MIX OUT BY MORNING. H500 RIDGE AXIS MOVES THROUGH DURING THE
AFTERNOON...PROMISING ANOTHER HOT EARLY SEPTEMBER DAY.  WITH LITTLE
CHANGE IN AIRMASS...HIGH TEMPERATURES SHOULD BE SIMILAR TO THOSE OF
YESTERDAY...IN THE MID AND UPPER 90S.  THE DIFFERENCE MAY BE
SLIGHTLY LOWER DEWPOINTS...ESPECIALLY IN SOUTHEAST OHIO...WHICH MAY
KEEP THE HEAT INDEX BELOW 100 IN A FEW MORE AREAS.  ISSUED ANOTHER
HEAT ADVISORY BUT KEPT THE PKB VICINITY OUT OF IT AS WELL AS MUCH OF
SOUTHEAST OHIO.  THIS WILL BE A FAIRLY MARGINAL EVENT YET
AGAIN...BUT THERE IS NO QUESTION THAT IT WILL BE HOT.

THINK WEAK CAPPING HOLDS ON ONCE AGAIN WEST OF THE MOUNTAINS WITH
RIDGE IN PLACE...WITH ONLY SCT CU DURING THE AFTERNOON.  MOUNTAINS
WILL HAVE A BIT RICHER THETA-E AIRMASS TO WORK WITH AS COMPARED TO
YESTERDAY AS WELL AS ELEVATED HEAT SOURCE EFFECT.  LIKED CHANCE POPS
IN THE MOUNTAINS...TAPERING QUICKLY TO THE WEST. LOW LEVEL
INVERTED-V SOUNDINGS AND STEEP MID LEVEL LAPSE RATES POINT TO
ISOLATED WIND/HAIL RISK IN ANY THUNDERSTORMS.  BUT...WITH WEAK FLOW
UNDERNEATH THE RIDGE...ORGANIZED SEVERE WEATHER DOES NOT APPEAR TO
BE A THREAT.

ANY STORMS QUICKLY DIE WITH SUNSET...AND LOOKING AT ANOTHER QUIET
NIGHT.  WITH RIDGE PULLING EAST AND LOW LEVEL GRADIENT
TIGHTENING...FOG MAY BE A BIT TOUGHER TO COME BY. SHOULD START TO
SEE CLOUDS INCREASE LATE TONIGHT AHEAD OF ADVANCING COLD FRONT BUT
THINK ANY PRECIP HOLDS OFF UNTIL AFTER 12Z. PREFERRED MET MOS
TEMPERATURES FOR LOWS.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
MODELS CONTINUE TO BE FAIRLY CONSISTENT WITH A COLD FRONT PUSHING
INTO THE REGION LATE SUNDAY AND PUSHING TOWARDS THE EAST ON MONDAY.
PLENTY OF MOISTURE TO WORK WITH AND WITH AN UPPER LEVEL JET SHOULD
PRODUCE HEAVY RAINS AND ISOLATED TSTSMS. SO CAT POPS ARE IN ORDER WITH
THE FRONT. THE FRONT THEN STALLS EAST OF THE AREA AS THE
REMNANTS OF LEE SLOWLY MOVES NORTHWARD OUT OF THE GULF. THERE IS A
GOOD POSSIBLY OF FLOOD WATCHES BEING POSTED WITH THIS SYSTEM.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
FOR TUESDAY AND WEDNESDAY...USED A BLEND OF THE GEFS MEAN/ECMWF
ENSEMBLE MEAN AND DETERMINISTIC ECMWF. THIS LEAVES THE FRONT STALLED
EAST OF THE REGION WITH A SLOW PROGRESSION OF THE TROPICAL SYSTEM.
WITH WINDS RIDING OVER THE FRONT...THIS KEEPS CHANCES OF
PRECIPITATION OVER THE AREA. FOR THURSDAY AND FRIDAY...TRENDED
TOWARD THE ENSEMBLE MEANS...WHICH KEEP CHANCES OF PRECIPITATION AS
THE TROPICAL SYSTEM SLOWLY DRIFTS TO THE SOUTH.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
LOW CLOUDS ALONG EASTERN SLOPES ARE SHOWING SIGNS OF BREAKING UP AS
LOW LEVEL SOUTHEAST FLOW IS LOST.  PATCHY VALLEY FOG OF VARYING
DEPTHS IS PRESENT AS WELL.  ALL OF THIS WILL LIFT/BREAK UP BY
15Z...WITH POSSIBLY A PERIOD OF HAZE.  THIS AFTERNOON...VFR WITH
SCT-BKN CU...ESPECIALLY IN THE MOUNTAINS.  SCATTERED AFTERNOON
STORMS IN THE MOUNTAINS. ONLY CODED UP WITH CB FOR NOW...BUT BRIEF
IFR POSSIBLE UNDERNEATH ANY STORM.  ANY STORMS WILL END QUICKLY BY
SUNSET.  WENT WITH VALLEY FOG AGAIN OVERNIGHT...BUT A BIT UNCERTAIN
AS CLOUDS WILL BE INCREASING LATE AHEAD OF COLD FRONT.  ALSO...LOW
LEVEL WINDS WILL START INCREASING AS UPPER RIDGE PULLS AWAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: FOG MAY NOT BE AS DEEP/WIDESPREAD TONIGHT AS
FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    H    H    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z SUNDAY...
IFR CONDITIONS POSSIBLE IN PRECIPITATION SUNDAY NIGHT THROUGH
WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ005>008-
     013>016-024>026.
OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ083-086-087.
KY...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...CL/JS
NEAR TERM...CL/30
SHORT TERM...JS
LONG TERM...RPY
AVIATION...CL
Hazardous weather outlook, Sep 3, 3:50 AM EDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
350 AM EDT SAT SEP 3 2011

KYZ101>103-105-OHZ083-086-087-WVZ005>008-013>016-024>026-040800-
GREENUP-CARTER-BOYD-LAWRENCE-JACKSON-GALLIA-WAYNE-CABELL-MASON-
LINCOLN-PUTNAM-KANAWHA-ROANE-MINGO-LOGAN-BOONE-
350 AM EDT SAT SEP 3 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...SOUTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE REMAINS OF LEE MAY BRING HEAVY RAIN AND POSSIBLE FLOODING BY
TUESDAY. FLOOD WATCHES MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-084-085-VAZ003-004-WVZ009>011-017>020-027>040-046-
047-040800-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-DICKENSON-BUCHANAN-WOOD-
PLEASANTS-TYLER-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
350 AM EDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAT ADVISORY MAY BE REQUIRED AGAIN SATURDAY AFTERNOON.

THE REMAINS OF LEE MAY BRING HEAVY RAIN AND POSSIBLE FLOODING
BY TUESDAY.  FLOOD WATCHES MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 3, 2:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
239 PM EDT SAT SEP 3 2011

WVZ033-031915-
MCDOWELL WV-
239 PM EDT SAT SEP 3 2011

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MCDOWELL COUNTY...

AT 236 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF WELCH...MOVING NORTHEAST AT 5 MPH.

THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ANAWALT AROUND 245 PM AND KIMBALL AROUND 315
PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3737 8167 3749 8147 3732 8136 3730 8139
      3727 8142 3727 8145 3724 8149 3722 8152
      3720 8157 3720 8163

26

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 3:18 AM EDTHeat AdvisoryRLXBoone, Cabell, Jackson, Kanawha, Lincoln, Logan and 5 more17 hr
Sep 3, 3:28 PM EDTSpecial Weather StatementRLXWyoming32 min
Sep 3, 4:13 PM EDTSpecial Weather StatementRLXWyoming32 min
Sep 3, 4:29 PM EDTSpecial Weather StatementRLXWyoming31 min
Sep 3, 4:49 PM EDTSpecial Weather StatementRLXRaleigh56 min
Sep 3, 5:05 PM EDTFlash Flood WarningRLXRaleigh115 min
Sep 3, 5:18 PM EDTSpecial Weather StatementRLXMingo27 min
Sep 3, 5:40 PM EDTSevere Thunderstorm WarningRLXMingo, Wayne35 min
Sep 3, 5:58 PM EDTSpecial Weather StatementRLXClay32 min
Sep 3, 6:06 PM EDTSpecial Weather StatementRLXBoone24 min
Sep 3, 6:17 PM EDTSpecial Weather StatementRLXKanawha43 min
Sep 3, 6:21 PM EDTSevere Thunderstorm WarningRLXClay, Fayette, Nicholas39 min
Sep 3, 6:27 PM EDTSevere Thunderstorm WarningRLXKanawha48 min
Sep 3, 6:29 PM EDTSpecial Weather StatementRLXLincoln46 min
Sep 3, 6:34 PM EDTSevere Thunderstorm WarningRLXLincoln, Logan, Wayne56 min
Sep 3, 6:35 PM EDTSpecial Weather StatementRLXClay40 min
Sep 3, 6:59 PM EDTFlash Flood WarningRLXKanawha, Lincoln2 hr
Sep 3, 7:18 PM EDTSpecial Weather StatementRLXPutnam27 min
Sep 3, 3:54 PM EDTSpecial Weather StatementRLXBuchanan36 min

Nearby

Special Weather Statements in West Virginia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.